A 60-year-old man was evaluated for recurrent syncope. He had a history of hepatitis C and hypothyroidism treated with levothyroxine. He was treated with methadone for opiate dependency. He had no history of cardiovascular disease. For 6 months he noted increasing urinary frequency and difficulty initiating urination. Over 1 month he experienced 10 episodes of syncope that occurred while urinating. He described a prodrome of diaphoresis and lightheadedness. Rapid palpitations preceded abrupt loss of consciousness, which he regained after 1 to 2 minutes. He had no family history of syncope or sudden death.
Katz DF, Varosy PD, Masoudi FA. Syncope: A Tale of Two Triggers. JAMA Intern Med. 2013;173(16):1543–1544. doi:10.1001/jamainternmed.2013.7750
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: